Alert archive / Texas / Tornado Warnings in 2023

Tornado Warning 50, NWS Amarillo, TX

July 7, 2023Carson County, Texas

NWS Amarillo, TX issued this tornado warning at Jul 7, 2023, 6:37 PM CDT for Carson County, Texas. It was in force for 11 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2023, 6:37 PM CDT (23:37 UTC)
Expired
Jul 7, 2023, 6:48 PM CDT
In force
11 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Carson County, TX

The radar

The Amarillo radar (KAMA), 26 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 6:40 PM CDTTSTM WND GST 753 Se Pantex, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 2:51 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2023-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2023-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 318 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1267 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
318 m²/s²
0-3 km storm-relative helicity
409 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

785 
WFUS54 KAMA 072337
TORAMA
TXC065-080015-
/O.NEW.KAMA.TO.W.0050.230707T2337Z-230708T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
637 PM CDT Fri Jul 7 2023

The National Weather Service in Amarillo has issued a

* Tornado Warning for...
  Southern Carson County in the Panhandle of Texas...

* Until 715 PM CDT.
    
* At 637 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 4 miles southwest of Panhandle, moving southeast at 50
  mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Panhandle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3532 10158 3539 10150 3536 10118 3519 10135
TIME...MOT...LOC 2337Z 293DEG 43KT 3531 10144 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Ward
1 follow-up statement
970 
WWUS54 KAMA 072348
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
648 PM CDT Fri Jul 7 2023

TXC065-072357-
/O.CAN.KAMA.TO.W.0050.000000T0000Z-230708T0015Z/
Carson TX-
648 PM CDT Fri Jul 7 2023

...THE TORNADO WARNING FOR SOUTHERN CARSON COUNTY IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
the Panhandle of Texas.

LAT...LON 3532 10158 3539 10150 3536 10118 3519 10135
TIME...MOT...LOC 2346Z 293DEG 43KT 3526 10129 

$$

Ward

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jul 7, 5:27 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 7, 5:27 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
527 PM CDT Fri Jul 7 2023

...New AVIATION...

.SHORT TERM ...
(This evening through Saturday night)
Issued at 141 PM CDT Fri Jul 7 2023

Summary: Strong to severe thunderstorms are expected later this
afternoon through this evening across the Panhandles. All severe
hazards are possible, including hail up to or exceeding 2" early on,
and potentially widespread damaging winds this evening with some
gusts up to 80 mph possible. Strong to severe thunderstorms may be
possible Saturday, though that is highly conditional upon sufficient
destabilization.

Details: The special 18z sounding shows the atmosphere is,
unsurprisingly, still capped. There is still a decent layer of low-
level moisture below an inversion associated with the beginning of a
stout EML. There is impressive low-level shear along with favorable
deep-layer shear for organized severe weather.

Continued destabilization is expected across the area, though dew
points are sticking around in the upper 60s to lower 70s.
As recent as the 17z HRRR and RAP runs continue to overestimate the
effects of mixing on the surface dew points. Observed dew points are
sticking to around 67 degrees while HRRR and RAP suggest it should
be 3-6 degrees lower. Therefore, expecting LCLs to be lower and
instability to be higher than the near-term models depict.

Thunderstorms are expected to develop in the western combined
Panhandles, likely along a surface wind convergence boundary, around
3-4 PM. There will be enough shear for thunderstorms to become
supercellular which may produce hail up to or exceeding 2" in
diameter. A tornado or two will also be possible, especially in the
north where stronger low-level shear is expected. Upscale growth
into an MCS is eventually expected. The large hail threat will lower
some in this stage but there will be an increased threat for
potentially widespread damaging winds, including gusts up to 80 mph.
A tornado or two will be possible in this stage as well. The MCS is
expected to leave the area late this evening.

There is a low chance for additional thunderstorm development later
this afternoon in the eastern Texas Panhandle where a boundary may
set up and be a focus for discrete thunderstorm development. Visible
satellite is showing the development of streaks of low-level clouds
around early this afternoon. If thunderstorm development does occur,
a supercell would be favored with all hazards possible including
hail up to or exceeding 2".

Saturday: The overall setup doesn't change much. However, today's
severe weather is expected to aggressively stabilize the atmosphere
such that it is very uncertain whether it will be able to
destabilize enough by Saturday evening. If it does, all severe
hazards would be possible again. But given the uncertainty in
sufficient destabilization, will opt to focus on today's severe
weather potential and re-assess the situation in future forecast
packages.

Vanden Bosch

&&

.LONG TERM ...
(Sunday through next Thursday)
Issued at 141 PM CDT Fri Jul 7 2023

Additional chances for rain returns to the Panhandles, but it may
not be as widespread. While some areas may get additional
rainfall, others areas will begin to dry out with temperatures on
the rise.

As the center of the main H500 high pressure system slowly shifts
north into central New Mexico, additional areas of thunderstorms
are expected Sunday and Monday. Perturbations associated with
ridge rollers, along with any residual surface boundaries from
previous areas of convection and/or a stalled front will act as a
catalyst for additional diurnally driven convection. In
particular for Sunday and Sunday night, storms could be severe
with large hail and damaging wind gusts being the main threat.
High temperatures will be near to slightly below average,
especially in the northern Panhandles where areas north of the
stalled front will experience slightly below average
temperatures.

A small break in the precipitation chances should come mid week
as latest 07/12Z model and numerical data shows the eastern extent
of the main H500 high into the Panhandles. Large scale subsidence
aloft should minimize rain chances and warm temperatures up. High
temperatures Tues-Thur will range from mid 90s to 100-104. As
main H500 high shifts further back to the west, NW H500 flow
returns and so do our rain chances, favoring the northern
Panhandles.

Meccariello

&&

.AVIATION...
(00Z TAFS)
Issued at 520 PM CDT Fri Jul 7 2023

A line of strong to severe thunderstorms is currently working
through the combined OK/TX Panhandles from west to east. Even
after this line leaves the Panhandles by 03Z there will still be
scattered showers/tstorms that may impact the terminals through
12Z for KAMA and KGUY, 10Z for KDHT. Gusty winds possibly in
excess of 40 kts will be possible with the line of thunderstorms
that is now east of KDHT. Low clouds may move into the north
impacting KGUY towards 10Z. However, confidence is low at this
time and not in the TAF at this time. This will need to be
reassessed during the next TAF issuances.

36

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                65  87  65  85 /  40  10  40  10
Beaver OK                  63  78  60  77 /  70  10  70  20
Boise City OK              60  77  59  78 /  50  10  60  10
Borger TX                  65  85  65  86 /  50  10  50  10
Boys Ranch TX              65  88  66  88 /  30  10  30   0
Canyon TX                  65  89  65  87 /  40  10  30   0
Clarendon TX               68  87  66  83 /  50  10  40  10
Dalhart TX                 62  81  61  82 /  30  10  40   0
Guymon OK                  62  77  60  77 /  40  10  70  10
Hereford TX                65  91  66  91 /  30  10  20   0
Lipscomb TX                63  79  60  78 /  70  10  70  30
Pampa TX                   65  82  64  81 /  70  10  60  20
Shamrock TX                66  86  64  83 /  60  10  50  20
Wellington TX              68  90  66  86 /  50  10  40  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...52
LONG TERM....29
AVIATION...36
Hazardous weather outlook, Jul 7, 1:00 PM CDT, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
100 PM CDT Fri Jul 7 2023

OKZ001>003-TXZ001>020-317-081100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
100 PM CDT Fri Jul 7 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Another round of thunderstorms is expected to develop this
afternoon and tonight across the Oklahoma and Texas Panhandles.
Some storms may become severe, with large hail and damaging winds
the primary hazards. Also, a tornado or two cannot be ruled out.
Heavy rainfall will likely accompany the strongest storms, which
may lead to flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional thunderstorms will be possible across the area Saturday
afternoon through Monday night. Some storms will have the potential
to become severe during this time period, with large hail and
damaging winds the primary hazards. In addition, heavy rainfall
will likely accompany the strongest storms, which may lead to
flooding or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and this
evening.

In the hours before

Local storm report, Jul 7, 6:00 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
600 PM CDT Fri Jul 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     Tstm Wnd Gst     1 NW Boys Ranch         35.53N 102.27W
07/07/2023  M58 MPH          Oldham             TX   Mesonet

&&

TLH
Local storm report, Jul 7, 6:17 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
617 PM CDT Fri Jul 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     Tstm Wnd Gst     2 N Stinnett            35.84N 101.45W
07/07/2023  M69 MPH          Hutchinson         TX   Mesonet

            Mesonet measured 66 mph wind gust at 1804CDT
            and peaked at 69 mph at 1806CDT. Still
            gusting upwards of 64 mph at 1810CDT.

&&

TLH
Local storm report, Jul 7, 6:25 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
625 PM CDT Fri Jul 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     Tstm Wnd Gst     7 E Borger              35.67N 101.28W
07/07/2023  M65 MPH          Hutchinson         TX   Mesonet

&&

TLH
Local storm report, Jul 7, 6:28 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
628 PM CDT Fri Jul 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Tstm Wnd Gst     10 ESE Valley de Oro    35.42N 101.93W
07/07/2023  M74 MPH          Potter             TX   Mesonet

&&

TLH
Local storm report, Jul 7, 6:34 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
634 PM CDT Fri Jul 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     Tstm Wnd Gst     9 N Amarillo            35.34N 101.81W
07/07/2023  M67 MPH          Potter             TX   Mesonet

            Multiple wind gusts in excess of 58 mph
            measured by the mesonet located 9 NNE of
            Amarillo.

&&

TLH
Local storm report, Jul 7, 6:36 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Amarillo TX
636 PM CDT Fri Jul 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Tstm Wnd Dmg     4 W Amarillo            35.21N 101.88W
07/07/2023                   Potter             TX   NWS Employee

            Large tree branches down by intersection
            near Sam Houston Park.

&&

TLH

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 3:20 AM CDTSevere Thunderstorm Warning Destructive damage threatAMALipscomb55 min
Jul 7, 4:06 AM CDTSevere Thunderstorm Warning Considerable damage threatAMAHemphill, Lipscomb54 min
Jul 7, 4:09 AM CDTSevere Thunderstorm Warning Considerable damage threatAMALipscomb, Ochiltree66 min
Jul 7, 4:52 AM CDTSpecial Weather StatementAMAHemphill, Roberts23 min
Jul 7, 5:10 AM CDTSpecial Weather StatementAMAHemphill, Roberts35 min
Jul 7, 4:04 PM CDTSpecial Weather StatementAMADallam, Hartley26 min
Jul 7, 4:14 PM CDTSevere Thunderstorm WarningAMADallam61 min
Jul 7, 4:20 PM CDTSevere Thunderstorm WarningAMADeaf Smith70 min
Jul 7, 4:28 PM CDTSevere Thunderstorm Warning Considerable damage threatAMADallam, Hartley47 min
Jul 7, 4:38 PM CDTSevere Thunderstorm Warning Considerable damage threatAMAHartley, Oldham82 min
Jul 7, 4:42 PM CDTSevere Thunderstorm Warning Considerable damage threatAMADallam48 min
Jul 7, 5:09 PM CDTSevere Thunderstorm Warning Destructive damage threatAMADallam, Hartley, Moore, Sherman51 min
Jul 7, 5:22 PM CDTSevere Thunderstorm Warning Considerable damage threatAMAHartley, Moore, Oldham, Potter68 min
Jul 7, 5:34 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree56 min
Jul 7, 5:48 PM CDTAreal Flood AdvisoryAMAHansford, Sherman4 hr
Jul 7, 5:49 PM CDTSevere Thunderstorm Warning Considerable damage threatAMACarson, Gray, Hansford, Hutchinson, Moore, Ochiltree and 3 more56 min
Jul 7, 5:59 PM CDTSevere Thunderstorm Warning Destructive damage threatAMACarson, Hutchinson, Oldham, Potter46 min
Jul 7, 6:19 PM CDTSevere Thunderstorm Warning Destructive damage threatAMACarson, Gray, Potter56 min
Jul 7, 6:33 PM CDTSevere Thunderstorm Warning Considerable damage threatAMACarson, Gray, Hansford, Hemphill, Hutchinson, Lipscomb and 3 more57 min
Jul 7, 6:36 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree54 min
Jul 7, 6:50 PM CDTFlash Flood WarningAMAHansford, Ochiltree111 min

Nearby

Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.